Weight Loss
Moderators: Mollybygolly, coach_k, spoiled_candy, devilish_patsy, nycgirl


Hi everyone, I'm new here. I've spent the morning looking over the forums and they are really helpful. I really appreciate this site being free and all that it offers.

Ok, about me. I was always thin and I didn't even have to work at it. Then when I was in my late 20s/early 30s, I got work-related asthma. I was out of work for a long time before I finally quit. When I was diagnosed, I was 136 lbs. (I'm 5'6) The drs put me on prednisone, which immediately made me puff up and gain weight. With each new cycle of steroids I gained more weight.

Over the years I have gained a total of 73 lbs. Most of it is steroid weight that I have been unable to lose. The rest is because the steroids slowed down my metabolism so much that everything I eat puts on the pounds.

I've tried exercise, but I have lots of injuries that I seem to always reinjure while exercising. I even got a personal trainer to help me not to hurt myself and still ended up having to get knee surgery. During the recovery of my knee surgery, my right foot started acting up. Turns out I have tarsal tunnel syndrome. I had surgery for that, but a year later it's no better at all. I also have back problems and shoulder problems, so most exercise at this point is out.

I'm going to try losing weight by diet alone and see what happens. I've tried weight watchers, but it didn't work for me. This time I am going to just try to "eat right" and not follow a fad diet. I'll keep my calories under 1500 and see what happens. I really don't want to go lower as I also have vaso vagel syncope and hypoglycemia.

Questions:

1. Do you think I can succeed with diet alone?

2. Has anyone else here been able to lose steroid weight? Would you be willing to share with me how you did it?

3. I am also on two other meds right now that cause weight gain. One is a pain med and the other anti-depressent. Can I lose weight while on these?

Thanks much for your feedback!

Elisheva
10 Replies (last)
Welcome aboard, Elisheva! You most certainly can succeed with diet alone. And medication-related weight gain is a lot easier to lose when, well, you're not taking the medication anymore. Which other medications are you on right now? I'm taking two medications for my depression, and refused to take Depakote as one of them. I explored other options with my doctor. 

Lizzle
Prdisone is a steroid that eats muscle and triggers a catablolic enzyme to be produced. If you are using predisone, the doctor is taking strong measures to make you well.  One of my friends is very ill and lives on predisone.  What I did is add whey protein to his moring oatmeal.  He is in his 70s. It helped him from losing muscle. By preserving muscle your body can and will burn fat.

If your doctor requires you to be inactive, although it  sounds like you don't have to be inactive.  Diet and exercise are important. Try to find a pool to swim or simply do resistance exercises in. It will minimize damage to your joints and muscles and get the exercise you need to burn fat and help condition your body and heart.

With a proper diet, like my friend Darrell did, you can lose weight even while on predisone. Darrell eats large portions of fruit that is high in fiber. He eats high fiber produce too. Lots of apples, oranges, lettuce, cabage, lentils ect.  If you work at change, it will occur, sometimes its fast and sometimes its slow, but it will occur if you don't quit. Welcome to cc. Call on me if i can be of help.
Cheer.
M
I have a small tip, if you are afraid of injuring yourself during exercise, try swimming laps.   Swimming helps you get in your cardio-vasculare exercise while playing it easy on the joints.

If you don't know how to swim, take some classes!  It's the perfect opportunity... even if you know how.. take a lifeguarding course!
Thank you all for the warm welcome. I appreciate your replys.

Lizzle: I am on Paxil, Wellbutrin, Lyrica and Flexeril. I just stopped taking hormones, so I should lose a little from that, I hope.

iron-mike: You are very kind, thank you. I didn't know about prednisone eating away muscle. That's good to know. I appreciate the encouragement. :)

ravenlark: Great tip, thank you!
Okay! Well, I'm not sure about the Lyrica. Is the Flexeril temporary? Wellbutrin (I'm taking that too) might actually help you lose weight.
Lyrica is a new pain med, but the side effects are weight gain as stated on their website and in the patient info. Hopefully the Flexeril is temporary, I don't like it, and plan to ask for another muscle relaxer. Good news at last! I didn't know that about Wellbutrin! Cool! thanks!
I am also on prednisone. July 2005 I found out I had  pulmonary Fibrosis, at that time I was 155lb. August 2006  I was 200lbs , now I'm down to 185lb. I'm shooting for 148lb and yes it's hard and yes I have the biggest pity party once a month but We can lose it. Try the South beach diet and walking, and have friends that will keep you laughing Good luck.

Hi.  I am 37 years old and found out in August that I have degenerative disc disease and have lost 5 discs in the back of my neck.  I've been in horrible pain, have bad headaches and as a result of the disc damage, it's pinching off the nerves to my left arm so my arm is numb from shoulder to fingertips.  I used to be 5'10" but as a result of the disease, I'm now 5'8".  In addition, I've ranged between 135 and 140 lbs my whole life.  I've always been tall and thin.  Upon finding out about my disc disease, the only option I had was to be on pain medicine the rest of my life and to get things rolling by having injections in my neck of strong steroids to help with the pain and nerve inflammation.  Not having had previous experience with steroids, I didn't realize that they would make me gain so much weight!  I'm up to about 155 now and cannot get this weight off of me.  Does anyone have any suggestions?

Glad you posted this, i posted a simular thread last week under the health forum and didnt get much feedback. Ive been on Predisinole since Feb and ive gained 14lbs, which is huge for me, so depressing not being able to fit into my clothes and i refuse to accept it and go and buy bigger jeans and trouses cause i think that will make me comfortable and then i wont notice the gain until i turn into a fat blob.

Seems so unfair to gain weight from meds, youre already in pain and cant exercise and have no control over your body so to watch it blow up is frustrating.

I decided enough is enough and came off the steriods last week and im praying that the other meds will control my RA enough that i can manage without. But as yet i havent seen any decrease in weight so im guessing its not just water bloat which i was praying it was. Im trying to be good with what i eat think most days im 1000-1500 yet still seem to be getting bigger.

Please please someone tell us that the weight suddenly vanishes once the steriods stop.

These posts are very helpful.  I also have to take prednisone for an asthma related rash.  I usually need it only once every year or two, but the side effects of the prednisone do not seem to go away.  If I exercise, I gain too much muscle, and nothing seems to get rid of the weight gain.  The only success I have had was with a very minimal Atkins type high protein diet with salads and fruit.  I lost thirty pounds in three months, and kept it off for five years, but the weight has crept back over the last two years. 

I did not realize that prednisone can permanently alter metabolism, or that it destroys muscle.  I do know that it weakens joints, and have been doing Aqua aerobics, which relieves the pressure on my joints.  I will also use the tip about a lower salt diet, as I often crave salt for some non diagnosed reason.

 

I am very active already, and excercise does not seem to help, since the prednisone just makes me have more endurance!

10 Replies
Advertisement
Advertisement